Kansas, 2017

Hail and Damaging Winds in Kansas, May 25, 2017

May 25, 2017 · NWS ICT · 5 events in 1 county or zone

Severe thunderstorms that developed over the Western Plains evolved into a convective complex of storms as they surged east toward Central Kansas late that evening. 25 inch diameter hail as well as 60 to 70 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms that developed over the Western Plains evolved into a convective complex of storms as they surged east toward Central Kansas late that evening. One thunderstorm that moved east into Russell County, Kansas was especially powerful as it produced 2.00 and 2.25 inch diameter hail as well as 60 to 70 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 5:26 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 25, 5:26 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
626 PM CDT Thu May 25 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 305 PM CDT Thu May 25 2017

Main focus: Thunderstorm/Severe weather potential into the holiday
weekend.

A weak mid-level shortwave over Colorado this afternoon, will
traverse east-northeastward across northwestern Kansas this evening,
reaching the corn belt by daybreak Friday. Initial Gulf moisture
return into Kansas will be meager ahead of this feature tonight, as
supported by latest observational trends. Therefore, a strong
elevated mixed layer is likely to keep the majority of the forecast
area dry tonight. Strong-severe storms moving off of the central
High Plains late this afternoon, may form into an MCS cluster or two
with east-northeastward propagation. It is possible that some of
this activity may reach as far east as the I-70 corridor in central
Kansas this evening/overnight (with a marginal wind/hail threat),
supported by a weak southerly low-level jet and cold pool
development. However, storm probabilities appear higher in northwest
Kansas and southwestern Nebraska.

Friday-Saturday:
A cold front will drop southward behind the departing weak
shortwave, reaching from central Missouri to central Oklahoma by
late Friday afternoon. The strong elevated mixed layer should
provide plenty of convective inhibition during Friday into Friday
evening. Severe storms are expected to initiate over over the
central High Plains Friday afternoon/evening, propagating eastward
as an MCS, along a similar path Friday night, across northern
Kansas/southern Nebraska. This could affect counties in north-
central Kansas, with strong-severe wind gusts and hail. A warm
front is progged to develop over southeast Kansas early Saturday
morning, moving into Missouri by Saturday afternoon. Another cold
frontal surge is expected Saturday afternoon in association with
the main upper trough sliding out across the Plains. Strong-
extreme instability and strong deep-layer shear is progged over
south-central and especially southeast Kansas ahead of the cold
front. There is some indication of a few quasi-elevated severe
storms developing near the warm front Saturday morning in
southeast Kansas, which would pose a threat of large to very large
hail. This is highly conditional on sufficient 850 convergence and
isentropic ascent getting parcels to their LFC, to break through a
stubborn cap. Barring even morning elevated storms, there is still
some possibility that sufficient convergence could materialize
along the cold front and any frontal/outflow intersections during
the afternoon in southeast Kansas, providing convective
initiation for a few organized severe storms. Although confidence
is lower than average regarding the details on convection
initiation and timing for Saturday, any storms that manage to
develop could have strong impacts in the southeast part of the
state. Slightly cooler and drier air will infiltrate the region
behind the front on Sunday.

.LONG TERM...(Monday through Thursday)
Issued at 305 PM CDT Thu May 25 2017

An amplified upper level pattern to begin this extended period
relaxes some toward Wednesday/Thursday. A deep upper trough over the
Great Lakes to the Tennessee Valley early in the week, should keep
the rich Gulf moisture down over the coastal states. The upper low
over the Great Lakes is progged to weaken and lift northeast by
Thursday. This should allow for southern return flow and increased
moisture from the Gulf up into Kansas by Thursday. Will maintain
slight chances of showers/storms Tuesday into Tuesday night, with
the medium range models hinting at a weak front dropping into the
region with a mid-level baroclinic zone also present. Perhaps better
chances of showers/storms by late in the week. Temperatures will be
near seasonal climatology during the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu May 25 2017

A few storms/showers will move into central Kansas this evening
otherwise expecting dry weather conditions for remainder of the
night. Meanwhile southerly winds will gradually shift to the north
during the day on Friday as surface low pressure slides eastward
across Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  84  65  83 /   0  10  10  30
Hutchinson      61  82  62  80 /  10  10  10  30
Newton          61  82  63  80 /  10   0  10  30
ElDorado        62  84  64  82 /  10  10  10  30
Winfield-KWLD   64  86  65  85 /   0  10  10  20
Russell         58  80  59  75 /  40  10  30  30
Great Bend      58  80  60  76 /  30  10  20  30
Salina          60  82  62  80 /  20   0  20  30
McPherson       60  82  62  80 /  20   0  10  30
Coffeyville     64  87  66  86 /  10  10  20  40
Chanute         62  85  65  84 /  10  10  10  40
Iola            62  84  64  83 /  10  10  10  40
Parsons-KPPF    63  86  66  85 /  10  10  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CDJ
Hazardous weather outlook, May 25, 7:55 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
855 PM CDT Thu May 25 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
855 PM CDT Thu May 25 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Minor flooding continues on the Cow Creek near Hutchinson. Please
refer to the River Flood Statement for more details.

Storms will affect portions of Central Kansas tonight. A few strong
to severe storms, with wind gusts of 50 to 60 mph and quarter sized
hail is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms developing across the High Plains Friday
afternoon and evening, may impact portions of Central Kansas near
and north of the Interstate 70 corridor late Friday night. Large
hail and damaging winds will be possible with the strongest
activity.

There is an enhanced risk of severe thunderstorms across southeast
Kansas Saturday into early Saturday evening. The primary hazards
will be very large hail and damaging winds, although some tornado
potential may also exist.

Another frontal boundary will stall in the area late Tuesday into
Wednesday bringing a chance for a few strong storms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 25, 8:19 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
919 PM CDT THU MAY 25 2017

KSZ050-260245-
Rice KS-
919 PM CDT THU MAY 25 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Rice County in central Kansas...

* Until 945 PM CDT

* At 917 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chase, or 8 miles west of
  Lyons...moving east at 50 mph.

Pea to dime size hail...and wind gusts up to 50 mph will be possible
with this storm.

* Locations impacted include...
  Lyons, Little River, Chase, Raymond and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3847 9848 3852 9792 3827 9793 3826 9848
TIME...MOT...LOC 0218Z 253DEG 43KT 3834 9836

KLEINSASSER

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 25, 8:22 PM CST to 8:23 PM CST
Where
Russell County, Gorham
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.880, -99.020

The time of the event is based on radar.

Hail, Russell

When
May 25, 8:28 PM CST to 8:32 PM CST
Where
Russell County, 3.02 mi ESE of Gorham
Measured
2 in hail
Reported by
Public
Coordinates
38.860, -98.970

The hail was reported along I-70. The time of the event is approximated from radar.

Thunderstorm Wind, Russell

When
May 25, 8:37 PM CST to 8:40 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

The 57-knot wind was measured by the ASOS at Russell Airport.

Hail, Russell

When
May 25, 8:42 PM CST to 8:45 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
2.25 in hail
Reported by
Public
Coordinates
38.890, -98.850

Hail 2.25 inches in diameter struck the east side of town. No damage was reported.

Thunderstorm Wind, Russell

When
May 25, 9:06 PM CST to 9:09 PM CST
Where
Russell County, 2.62 mi SE of Lucas
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -98.520

The trained spotter estimated 60 to 70 mph winds that were breaking off branches of unknown diameters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691679, 691677, 691680, 691678, 691681.